Brianna's case comes down to what constitutes adequate warning, and who bears responsibility when a drug is taken correctly and something still goes wrong. The same issues underlie a 2008 lawsuit filed by Christopher Trejo of Los Angeles, who claimed that Johnson & Johnson didn't provide sufficient warning in October 2005, when he was 15 and developed SJS/Tens after taking over-the-counter Motrin. The California Court of Appeal ruled earlier this year that Trejo's case could go forward on the issue of "failure to provide adequate warnings of SJS and Tens."
The California court noted that since the Food and Drug Administration approved prescription Motrin in 1974, the prescription drug label "has always contained references to SJS and Ten and 'life threatening reactions,'" but the nonprescription label "has never made specific references to SJS/Ten by name."
Beginning in 2000, labels for over-the-counter nonsteroidal anti-inflammatory drugs, including ibuprofen, contained an allergy alert for hives, facial swelling, asthma and shock. In December 2005, the FDA recommended adding skin reddening, rash and blisters, without specifically mentioning their association with SJS/Tens, and the instruction that "if an allergic reaction occurs, stop use and seek medical help right away."
The Maya and Trejo lawsuits, and an unsuccessful California action filed on behalf of 11-year-old Sabrina Johnson, which claimed she became blind from SJS after taking Children's Motrin, reflect the increasing expectations society has about warnings for all degrees of hazard. They also speak to the willingness to accept risks inherent in daily life.
Robert M. Veatch, a professor of medical ethics at Georgetown University's Kennedy Institute of Ethics in Washington, D.C., said that informed consent requires disclosing information "that a reasonable person would want to know." That could include "information that physicians and drug manufacturers don't want to disclose or don't think is necessary to disclose."
However, he said it's impossible "to tell people 'everything' about a drug's risk" because "no rational person" wants to hear about "every possible side effect and the technical names of the chemical as well as the diseases that could result."
All drugs have risks, whether they're topical, oral or intravenous, said Dr. Bernard Cohen, director of pediatric dermatology at Johns Hopkins Medical Institutions in Baltimore. "The patient takes some risk, the nurse-practitioner or physician prescribing it takes some risk. Sometimes pharmaceutical companies are at fault." In the case of Stevens-Johnson syndrome, "this is one where everybody should take some responsibility for it," he said.
"I am usually on the side with the patients," said Cohen, an adviser to the Stevens-Johnson Syndrome Foundation. However, "bad things happen to good people, and that's what happens with Stevens-Johnson syndrome." He said pharmaceutical companies were easy targets of lawsuits "because they have deep pockets."
"There are plenty of good drugs out there that can trigger Tens or SJS," Cohen said. Among known pharmaceutical culprits are antibiotics, anti-seizure drugs such as phenobarbital, phenytoin (Dilantin) and carbamazepine (Tegretol); anti-anxiety drugs; the gout drug allupurinol; and some anti-inflammatories.
Further complicating the picture, he said, is that Stevens-Johnson/Tens is often caused by antibiotics taken at the same time as ibuprofen, and also can be caused by the underlying illness. Despite multiple studies associating ibuprofen with SJS and Tens, Cohen said: "I don't think I've ever seen an SJS from ibuprofen."